County 0n overdose alert


More than a dozen overdoses in past 24 hours, multiple deaths in past week

By Nikki Blankenship - nblankenship@aimmediamidwest.com



Overdoses are again on the rise, and the community is urged to take caution. The Scioto County Health Department has announced that as of Monday, August 14, Scioto County is under overdose alert.

“Basically, we’re seeing another spike in overdoses,” Scioto County Public Health Nurse Lisa Roberts stated.

Roberts added that the county had a dozen overdoses in a 24 hour period. Though Roberts was unable to confirm how many of those resulted in death, she was able to confirm that multiple overdose deaths have occurred over the past week.

“We really want to encourage everyone to avoid the products that cause overdose,” Roberts explained as she added that they drugs may not be what users think.

“Scioto County is experiencing a spike in overdoses that most likely represents a potent narcotic is circulating in the county,” a release from the health department stated. “This is most often is due to an additive such as fentanyl or carfentanil, a large animal tranquilizer being mixed with heroin. These drugs are very dangerous and deadly and should be avoided.”

Roberts added that drugs such as fentanyl and carfentanil are not only being used as a heroin additive; rather, they are sometimes sold as heroin or made to look like an opiate pain pill.

“Respiratory depression or arrest may happen really fast,” Roberts stressed. “If you suspect an overdose call 911, use Narcan if available, and provide respiratory support until the ambulance arrives. First Responders should use extreme caution when responding to overdoses and ensure that accidental exposure to these products does not occur.”

Roberts added that those who suspect an overdose should not put overdose victims in cold water or ice. They should try to keep the person alert by talking to them, should support the person’s head to keep their airway open and should stay with the person until help arrives.

Additionally, medical professionals have found that one dose of naloxone (commonly known as Narcan) is not always sufficient in treating overdoses related to these drugs, which makes it more important to seek medical assistance.

“This is a medical emergency, so please call 911” Roberts stressed.

Additionally, those who need addiction treatment services, can visit http://mha.ohio.gov/ for access to local providers.

More than a dozen overdoses in past 24 hours, multiple deaths in past week

By Nikki Blankenship

nblankenship@aimmediamidwest.com